Iowa, 2020

Hail in Iowa, April 11, 2020

April 11, 2020 · NWS DMX · 2 events in 2 counties and zones

Warm air advection lifting across the Missouri River Valley and into Iowa was enough to induce scattered thunderstorms across southern Iowa in the afternoon. While instability was rather weak, stronger shear values helped to organize convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Warm air advection lifting across the Missouri River Valley and into Iowa was enough to induce scattered thunderstorms across southern Iowa in the afternoon. While instability was rather weak, stronger shear values helped to organize convection. Most storms remained sub-severe however a few were strong enough to produce severe hail in southeast Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 11, 6:10 PM CST, 4 hours 1 minute earlier.

Area forecast discussion, Apr 11, 6:10 PM CST, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Des Moines IA
710 PM CDT Sat Apr 11 2020

...Updated Aviation Discussion...

.DISCUSSION.../Tonight through Saturday/
Issued at 306 PM CDT Sat Apr 11 2020

Initial push of warm advection and moisture into the state has
produce scattered showers and a few storms across Iowa today. This
initial surge continues eastward into this evening with
precipitation spreading into eastern Iowa and northern Illinois.
Additional scattered showers and thunderstorms seem likely across
the south again later this evening into the overnight as another
weak wave passes through near the Iowa/Missouri border.  Meanwhile,
a strengthening boundary will slowly into central Iowa overnight as
low pressure deepens across the Plains.  Wind fields are forecast to
intensify through the night as the pressure gradient tightens with
increasing cold advection into northwest Iowa.

Forcing increases significantly into Sunday with the approach of the
northern stream shortwave.  Precipitation will increase in coverage
and intensity into the morning across behind the boundary across the
northwest third of Iowa. Models have trended slightly farther north
with axis of main forcing and resultant QPF and this needs to be
monitored in further runs. Impressive mid level QG and
frontogenetical forcing will be ongoing for a good portion of the
day across the north with banded snowfall likely.  In addition,
stability is quite weak with thunder possible in the far north
enhancing snowfall rates.  Rates of 1-2" seems quite possible near
the Minnesota border for a few hours into Sunday afternoon. Amounts
in the far northwest will likely be from 8-10" but could be even
high should convective elements develop.  The gradient of snow will
be tight on the south side of the band where warmer air is expected
to keep precipitation mainly liquid prior to the heavier QPF ending
towards evening.  Otherwise, winds strengthen during the day and
into the evening with near blizzard conditions in the warning areas.
A possible upgrade seems in the cards should the wind fields
develop, although fracturing of stucco snow to reduce visibilities
is somewhat difficult. Elsewhere, a wind advisory also seems likely
to be issued in future forecasts as the top of the mixed layer is
mostly 40-50kts in most locations later Sunday into Sunday night as
strong cold advection spreads across the state.

HRRR has been showing some decent instability in the far southeast
by Sunday afternoon and there is some concern that the potential is
being underplayed.  Shear is not a problem with this system so
everything depends on the ability for instability to develop given
the extensive cloud cover and track of surface low.  This will need
to be closely watched with damaging winds and large hail possible,
if greater instability would develop, a tornado would not be out of
the question either.

After the storm departs late Sunday night into early Monday, thermal
trof will enter the state on Monday with a brisk and cold day.  Some
lingering clouds may persist in the north through the day given the
cyclonic curvature and the approach of a weak shortwave late in the
day.  The overall upper pattern remains unchanged through the mid to
late work week with a large upper trof continuing across the eastern
half to two-thirds of the nation. This will keep open the reservoir
of unseasonably cold air into the state during the work week with
temperatures holding 15-20 degrees below normal for much of the
time.  Some slight moderation is expected by late in the period as
the deep trof begins to migrate east with the amplitude of the upper
flow flattening, allowing for some modification of the airmass in
the Midwest.  Chances for precipitation through the week will be
limited with any rain/snow remaining light and rather limited in
spacial extent.

&&

.AVIATION.../For the 00Z TAFS through 00Z Sunday evening/
Issued at 700 PM CDT Sat Apr 11 2020

VFR conditions this evening before the rain/snow develops by early
Sunday morning. Ceilings will gradually lower late tonight and
into the overnight hours and confident by 8-12z Sunday, at least
IFR ceilings should be present. Lower confidence in the visibility
restrictions and kept mainly MVFR until the strong winds develop
late in the morning Sunday. Also, FOD, ALO and MCW will see snow
toward the end of the TAF period and higher confidence in the
lower visibility restrictions coupled with the potent northwest
winds.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 10 AM Sunday to 4 AM CDT Monday for
IAZ016-017-023-024-033-034.

Winter Storm Warning from 7 AM Sunday to 4 AM CDT Monday for
IAZ004>007-015.

&&

DISCUSSION...Cogil
AVIATION...Podrazik
Hazardous weather outlook, Apr 11, 2:30 PM CST, 7 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
330 PM CDT Sat Apr 11 2020

IAZ004>007-015-122030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-
330 PM CDT Sat Apr 11 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Rain will transition to snow overnight, and winds of 20 to 25 mph,
with gusts of 35 to 40 mph will arrive.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Winter Storm Warning is in effect for the area Sunday through
Sunday night. Please refer to the National Weather Service
website at weather.gov/desmoines for further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. However, snowfall reports
are appreciated.

IAZ025>028-035>039-044>048-057-058-122030-
Wright-Franklin-Butler-Bremer-Webster-Hamilton-Hardin-Grundy-
Black Hawk-Crawford-Carroll-Greene-Boone-Story-Audubon-Guthrie-
330 PM CDT Sat Apr 11 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A few non-severe thunderstorms are possible through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Sunday morning through Sunday night, north to northwesterly winds
of 25 to 35 mph are possible, with wind gusts occasionally
nearing 50 mph. Minor snowfall may reduce visibility to 1 mile or
less during periods of heavy snow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. However, snowfall reports
are appreciated.

IAZ049-050-059>061-070>073-081>083-092-093-122030-
Marshall-Tama-Dallas-Polk-Jasper-Cass-Adair-Madison-Warren-Adams-
Union-Clarke-Taylor-Ringgold-
330 PM CDT Sat Apr 11 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A few non-severe thunderstorms are possible through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Sunday morning through Sunday night, north to northwesterly winds
of 25 to 35 mph are possible, with wind gusts occasionally
nearing 50 mph.

Thunderstorms are likely Sunday afternoon into the evening. A few
storms could be strong.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely not be needed.

IAZ062-074-075-084>086-094>097-122030-
Poweshiek-Marion-Mahaska-Lucas-Monroe-Wapello-Decatur-Wayne-
Appanoose-Davis-
330 PM CDT Sat Apr 11 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A few non-severe thunderstorms are possible through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Sunday morning through Sunday night, north to northwesterly winds
of 20 to 30 mph are possible, with wind gusts occasionally
nearing 45 mph.

Thunderstorms are likely Sunday afternoon into the evening. A few
storms could be strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Sunday afternoon and evening.

IAZ016-017-023-024-033-034-122030-
Hancock-Cerro Gordo-Pocahontas-Humboldt-Sac-Calhoun-
330 PM CDT Sat Apr 11 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A few non-severe thunderstorms are possible through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Winter Weather Advisory is in effect for the area Sunday through
Sunday night. Please refer to the National Weather Service
website at weather.gov/desmoines for further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. However, snowfall reports
are appreciated.

Kotenberg

In the hours before

Special weather statement, Apr 11, 9:05 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1005 PM CDT Sat Apr 11 2020

IAZ093>095-120330-
Wayne IA-Ringgold IA-Decatur IA-
1005 PM CDT Sat Apr 11 2020

...Isolated Storm Producing Hail and Lightning in Southern Iowa...

At 1004 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lamoni, or 11 miles southeast of Mount Ayr, moving northeast at 40
mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Leon, Lamoni, Lineville, Davis City, Decatur City, Pleasanton, South
Lineville, Nine Eagles State Park and Lamoni Municipal Airport.

LAT...LON 4069 9410 4081 9352 4058 9352 4057 9411
TIME...MOT...LOC 0304Z 245DEG 33KT 4061 9406

Podrazik
Special weather statement, Apr 11, 9:44 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1044 PM CDT Sat Apr 11 2020

IAZ083-084-094-095-120445-
Clarke IA-Lucas IA-Wayne IA-Decatur IA-
1044 PM CDT Sat Apr 11 2020

...A Line of Storms Producing Hail and Pockets of Heavy Rain...

At 1043 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Osceola to 8 miles northeast of Leon to
near Mercer. Movement was east at 25 mph.

Nickel size hail will be possible with these storms.

Locations impacted include...
Osceola, Chariton, Corydon, Rathbun Lake, Seymour, Russell, Allerton,
Humeston, Van Wert, Lineville, Lucas, Garden Grove, Woodburn,
Williamson, Weldon, Derby, Promise City, Clio, Millerton and South
Lineville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4090 9380 4104 9378 4112 9310 4058 9310
      4058 9365
TIME...MOT...LOC 0343Z 258DEG 22KT 4096 9377 4079 9360 4059 9356

Podrazik

The radar

The Des Moines radar (KDMX), 81 km away, was scanning. The volume nearest the first event began at 04:12 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lucas

When
April 11, 10:11 PM CST
Where
Lucas County, 0.52 mi E of Lucas
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.030, -93.460

Trained spotter report of pea to nickle sized hail.

Hail, Clarke

When
April 11, 10:47 PM CST
Where
Clarke County, 0.87 mi SW of Murray
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.040, -93.980

Trained spotter report of quarter sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882335, 882336.